Thursday, February 11, 2010

Why do patients put on weight after IVF ?

The biggest worry many patients have about doing IVF is that it will cause them to become fat. Lots of women who have done IVF will swear that IVF makes them put on weight - and isn't it well known that the hormonal shots needed for IVF treatment cause weight gain ?

This is a myth which I would like to dispel .

It is true that women will put on weight due to fluid retention during the superovulation phase of the IVF cycle. The high estrogen levels do cause fluid retention, but this is only temporary. Once the superovulation stops, the hormones get excreted promptly into the urine and do not have any long term effects . This means that most women will promptly lose the fluid they accumulated, and will go back to their normal body weight.

What about the ones who do gain weight ? The reason for this is simple, and has nothing to do with the IVF treatment ! In order to gain weight, caloric intake needs to be more than caloric expenditure. None of the IVF meds affect either caloric intake or expenditure , which means the equation remains undisturbed.

However , most patients will rest a lot more after their embryo transfer. This maybe because physical exertion causes discomfort ( superovulated ovaries can be large and bulky); while others will deliberately curtail physical activity because they are worried that their embryos may "fall out" of the uterus if they go jogging !

Some women will also eat more during their IVF cycle . IVF can cause tremendous mood swings and overeating is a very common response to dealing with stress. This is especially true if the beta HCG result is negative - food and chocolate can offer a lot of comfort at this time.

Both these factors - the reduction in physical activity and the increase in caloric intake will cause some women to put on weight after IVF. Most of them will blame the IVF hormones for this , but this is not true !

9 comments:

  1. This is a very good article and makes a few key points that most patients simply don't consider.

    Nice work!

    R.

    ReplyDelete
  2. Your blog keeps getting better and better! Your older articles are not as good as newer ones you have a lot more creativity and originality now keep it up!

    ReplyDelete
  3. Anonymous8:19 PM

    Well, remember that this Doctor is male and probably has no experience himself with what hormones can do the appetite. I was simply ravenously hungry on the meds and just felt starved all the time. So yes, I ate more, but it wasn't stress or just laziness. I was famished!!!

    ReplyDelete
  4. Just because I am a male doctor does not mean the information I provide is not correct ! While an individual patient's experience may vary, most women doing IVF will not put on weight. In fact, some feel nauseated as a side effects of the meds !

    Dr Aniruddha Malpani, MD
    Malpani Infertility Clinic, Jamuna Sagar, SBS Road, Colaba
    Bombay 400 005. India
    Tel: 91-22-22151065, 22151066, 2218 3270, 65527073

    Helping you to build your family !

    My Facebook page is at www.facebook.com/Dr.Malpani

    You can follow me on twitter at http://twitter.com/#!/drmalpani

    Watch our infertility cartoon film at http://www.ivfindia.com

    Read our book, How to Have a Baby - A Guide for the Infertile Couple,
    online at www.DrMalpani.com !

    Read my blog about improving the doctor-patient
    relationship at http://blog.drmalpani.com

    ReplyDelete
  5. Dear Dr. Malpani,

    Its a very informative blog whch you have mentioned.

    Very nice. Many thanks.

    Can you please advise then how to reduce weight after IVF delivery.

    As so many laproscopies and operations have been done, is it safe to start excersices. If yes, then which are the machines should be used in Gymnasium. If excercises and machiens are not safe then how one can reduce weight. Are there any medicines which can reduce weight caused by IVF PREGNANCY AFTER DELIVERY.

    your comments will be highly appreciated.

    kind regards,

    ReplyDelete
  6. Anonymous11:58 PM

    I have done Ivf for 10 years. i am now pregnant with 2nd child, and taking progesterone. Each time I do Ivf my stomach is bloated and my middle gets thicker, i dont eat any more calories, as soon as the ivf fails and i stop the meds the next day middle section returns to normal. Could you please explain why this is?

    ReplyDelete
  7. Anonymous2:44 PM

    Having now been through 3 rounds of IVF I can tell you that the first time I put on 2.5kg and wondered myself if I was over eating as I have read several things saying the same as you. However through the 2nd and 3rd cycles I paid particular attention to my eating habits and in some regard I actually ate less or had a lower caloric intake to normal yet still managed to put on 2.5-3kg each cycle despite continuing the same exercise regime and watching calories. And whats more It did not all go away following egg collection as you suggested with fluid. I think it would be safe to say that all women are different and have different experiences and respond differently to the medications. Whilst I may not be a doctor I am a women who has experienced this first hand and know the weight gain very well during IVF.

    ReplyDelete
  8. Dear Dr. Malpani,
    Good to read ur article. I recently carried out the IVF in May 2014 and it failed also. But during that process. I really gained around 6 kgs thats too when taking stimulative injections. As u said, the weight gain might be due to increased eating habit also. But, now I want to reduce that weight gain. I do lots of exercise and yoga with reduced intake of carbohydrate food. In spite of that, I have not shed even a gram of weight.
    Kindly suggest me some medicinal way to shed my weight gain.

    Thank you.

    ReplyDelete
    Replies
    1. Dear Sriyamuna Lawrence,

      The only way to lose weight is to burn more calories than you consume ! You need to exercise - there is no royal road or medicinal shortcut to losing weight, sorry !

      Delete

Related Posts Plugin for WordPress, Blogger...